ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: FR-PO594

Case Report and Literature Review of Fanconi Syndrome Induced by Deferasirox in a Patient with Beta Thalassemia

Session Information

  • Trainee Case Reports - III
    October 26, 2018 | Location: Exhibit Hall, San Diego Convention Center
    Abstract Time: 10:00 AM - 12:00 PM

Category: Trainee Case Reports

  • 902 Fluid and Electrolytes: Clinical

Authors

  • Ando, Akika, University of Illinois at Chicago, Chicago, Illinois, United States
  • Saraf, Santosh, University of Illinois at Chicago, Chicago, Illinois, United States
  • Tian, Frances F., University of Illinois at Chicago, Chicago, Illinois, United States
  • Lash, James P., University of Illinois at Chicago, Chicago, Illinois, United States
  • Ricardo, Ana C., University of Illinois at Chicago, Chicago, Illinois, United States

Group or Team Name

  • Division of Nephrology, Division of Hematology/Oncology, Department of Medicine, University of Illinois at Chicago
Introduction

Deferasirox (DFRA) is an oral iron chelating agent used to treat transfusion-related iron overload. Fanconi syndrome has been reported in less than 1% of patients receiving DFRA. There is a limited number of cases of Fanconi syndrome reported among patients with beta thalassemia treated with DFRA. Therapy with DFRA was permanently discontinued in all of the reported cases, except one in whom DFRA therapy was resumed after improvement of renal tubular function, resulting in recurrence of Fanconi syndrome. We report the case of a patient who developed Fanconi syndrome while receiving DFRA therapy who was rechallenged with the medication but has no signs of renal dysfunction after 6 months of therapy.

Case Description

A 25-year-old woman with medical history of beta thalassemia major and transfusion-related iron overload requiring iron chelation therapy, presented to the emergency department with generalized pain, nausea, and headaches for 24 hours. The patient had been receiving DFRA for 12 months prior to presentation. On admission, she was found to have hypophosphatemia (<1.0 mg/dL), hypokalemia (2.7 mEq/L), and non-anion gap metabolic acidosis (serum bicarbonate level 15 mEq/L). She was also found to have a urine pH of 5.5, glucosuria without hyperglycemia, and 100 mg/dL proteinuria based on urine disptick. Based on her clinical presentation, the patient was diagnosed with Fanconi syndrome. Her symptoms resolved within 1 week of discontinuing DFRA. Due to intolerance to alternative chelating agents, DFRA was restarted 1 year after Fanconi syndrome was diagnosed at 50% of the recommended dose and 3 months later, increased up to the full recommended starting dose. After 6 months of therapy, the patient has no symptoms or signs of Fanconi syndrome recurrence.

Discussion

As demonstrated in our case and prior reports in the literature, DFRA-induced Fanconi syndrome is reversible once DFRA therapy is discontinued. Plasmapheresis was attempted in one case, but did not significantly impact recovery time. Recovery can usually take several weeks to months. One case demonstrated the development of mild tubular damage after DFRA was restarted. Based on our case report, rechallenge with DFRA may be safe with close monitoring.